Alert archive / Colorado / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 116, NWS Pueblo, CO

June 25, 2017Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 25, 2017, 6:46 PM MDT for Las Animas County, Colorado. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 25, 2017, 6:46 PM MDT (00:46 UTC)
Expired
Jun 25, 2017, 7:15 PM MDT
In force
29 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 154 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 25, 2:59 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.8 hours before the alert went out and 281 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 421 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
421 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted.

914 
WUUS55 KPUB 260046
SVRPUB
COC071-260115-
/O.NEW.KPUB.SV.W.0116.170626T0046Z-170626T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
646 PM MDT SUN JUN 25 2017

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southeastern Las Animas County in southeastern Colorado...

* Until 715 PM MDT

* At 645 PM MDT, a severe thunderstorm was located 7 miles northeast
  of Branson, or 23 miles north of Des Moines, moving east at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Rural areas of southeast Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3710 10412 3731 10396 3715 10327 3700 10339
      3700 10388
TIME...MOT...LOC 0045Z 287DEG 24KT 3711 10381 

HAIL...1.00IN
WIND...60MPH
 
$$

BL
1 follow-up statement
434 
WWUS55 KPUB 260105
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
705 PM MDT SUN JUN 25 2017

COC071-260115-
/O.CON.KPUB.SV.W.0116.000000T0000Z-170626T0115Z/
Las Animas CO-
705 PM MDT SUN JUN 25 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTHEASTERN LAS ANIMAS COUNTY...

At 705 PM MDT, a severe thunderstorm was located 11 miles west of
Kim, or 33 miles northeast of Des Moines, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southeastern Las Animas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3713 10388 3724 10365 3715 10327 3700 10339
      3701 10374
TIME...MOT...LOC 0105Z 316DEG 8KT 3719 10356 

HAIL...1.00IN
WIND...60MPH
 
$$

BL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:59 PM MDT, 2 hours 47 minutes earlier.

Area forecast discussion, Jun 25, 3:59 PM MDT, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
359 PM MDT Sun Jun 25 2017

.SHORT TERM...(This evening through Monday)
Issued at 301 PM MDT Sun Jun 25 2017

Rest of this afternoon, with ongoing severe weather will keep this
short. An outflow boundary from the northeast has triggered some
isolated severe storms across the plains. CAPE values above 1000
j/kg, plus shear and the boundary will keep the severe risk
through the rest of the afternoon. Severe thunderstorm watch in
effect til 04z.

Tonight, some weak shortwave energy and a boundary across the plains
will keep the risk for isolated severe storms with large hail and
damaging winds in play.  Models have been hinting at more storms
developing along the Raton Mesa and lingering into the overnight.
Storms across the eastern San Juans and adjacent San Luis Valley
will also persist into the evening then wane.

Monday, another round of showers and storms is expected to develop
across the eastern part of the area with the risk for more isolated
severe storms.  There will be a lesser risk for showers and storms
out west.

.LONG TERM...(Monday night through Sunday)
Issued at 301 PM MDT Sun Jun 25 2017

Active weather will continue early this week with a break during
the middle portion of the week, and active weather reappearing for
the weekend. How the pattern evolves is still in question, but
active weather is looking more probable.

Monday night...expect showers and thunderstorms to be ongoing
across the region Monday evening, with activity spreading south
and east through the midnight hour. A few storms could be strong,
especially over the southern I-25 corridor, and out along the New
Mexico border. Expect all activity to dissipate or move out of the
CWA by Tuesday morning.

Tuesday...the upper level ridge over the area is forecast to shift
eastward with zonal westerly flow moving into the Rockies Tuesday
evening. A strong disturbance in the flow will help trigger
thunderstorms by the afternoon. In addition, the low levels
indicate a dryline will develop across the Eastern Plains,
generally east of an Eads to Kim line. Instability and shear will
be sufficient to support a few strong to severe thunderstorms with
large hail and damaging winds possible. This activity will move
east through the evening with clearing conditions overnight.

Wednesday and Thursday...broad zonal flow will set up with
embedded energy passing to the north. A few thunderstorms may be
possible over the Central Mountains, east into the Palmer Divide
on Wednesday. Otherwise dry and warmer conditions will prevail
Wednesday afternoon with highs in the lower to mid 90s. By
Thursday, moisture will start to return with better chances for
showers and thunderstorms over the Mountains, however the Plains
look to remain generally dry and warm.

Friday into Sunday...high pressure over the Desert Southwest looks
to build northward into the Great Basin with generally northwest
flow across Colorado. This will bring an increase in shower and
thunderstorm activity was we move through the weekend as energy
moves over the ridge and across Colorado. Temperatures will be
somewhat cooler as well with 80s for highs.  Mozley

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 301 PM MDT Sun Jun 25 2017

Widely scattered showers and isold tsra will be possible over
KPUB and KCOS this evening. KALS should remain dry. KPUB and KALS
should see VFR cigs next 24 hours, however some low cigs will be
possible at KCOS and KPUB later tonight, especially during the
early morning hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...TM
LONG TERM...MOZLEY
AVIATION...TM
Hazardous weather outlook, Jun 25, 11:52 AM MDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1152 AM MDT Sun Jun 25 2017

COZ058>089-093>099-261800-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1152 AM MDT Sun Jun 25 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms will occur, mainly from the
eastern mountains into the plains, with the best chance being
across the southern Sangre de Cristos Mountains, southern I-25
corridor, and Raton Mesa. A few of the storms may be marginally
severe, with hail around quarter size and winds gusts to 60 mph.
Cloud to ground lightning will be the other risk.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday and Tuesday, a few storms will be marginally severe, with
hail around quarter size, wind gusts around 60 mph, locally heavy
rainfall and lightning. The favored locations for those storms
will be the I-25 corridor and plains.

Then, isolated storms, with cloud to ground lightning, wind gusts
around 50 mph, and small hail are expected during the afternoons
and evenings Wednesday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and tonight, mainly across the I-25
corridor and the Raton Mesa.

13/13

In the hours before

Local storm report, Jun 25, 4:25 PM MDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
425 PM MDT SUN JUN 25 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     HAIL             WALSH                   37.39N 102.28W
06/25/2017  E4.25 INCH       BACA               CO   PUBLIC

&&
Special weather statement, Jun 25, 4:44 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Pueblo CO
444 PM MDT SUN JUN 25 2017

COZ083-085-086-252330-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
444 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...SOUTH
CENTRAL EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 530 PM MDT...

At 444 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penrose, or 23 miles northwest of Pueblo, moving southeast at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Northern Pueblo, Pueblo West, Pueblo Reservoir, Pinon and Penrose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3852 10511 3860 10496 3853 10443 3814 10482
TIME...MOT...LOC 2244Z 303DEG 33KT 3849 10494

kam
Special weather statement, Jun 25, 4:52 PM MDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Pueblo CO
452 PM MDT SUN JUN 25 2017

COZ074-088-094-252330-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Eastern Las Animas County CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
452 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LAS ANIMAS COUNTY
UNTIL 530 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm near
Raton Pass, or 9 miles south of Trinidad, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Starkville and Raton Pass.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3715 10461 3706 10404 3699 10408 3699 10475
TIME...MOT...LOC 2251Z 294DEG 23KT 3704 10453

BL
Special weather statement, Jun 25, 5:18 PM MDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
518 PM MDT SUN JUN 25 2017

COZ094-099-252345-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
518 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND EASTERN LAS
ANIMAS COUNTIES UNTIL 545 PM MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Kenton, or 31 miles southwest of Springfield, moving
south at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
and eastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3717 10312 3721 10293 3700 10276 3700 10312
TIME...MOT...LOC 2318Z 350DEG 27KT 3709 10303

kam
Special weather statement, Jun 25, 5:23 PM MDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Pueblo CO
523 PM MDT SUN JUN 25 2017

COZ086-260000-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
523 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUEBLO COUNTY UNTIL 600
PM MDT...

At 523 PM MDT, Doppler radar was tracking a strong thunderstorm over
western Pueblo, moving southeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pueblo, Boone, Pueblo Reservoir, Salt Creek, Blende, Avondale, Pueblo
West and Pueblo Depot.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3828 10485 3841 10464 3821 10415 3791 10453
TIME...MOT...LOC 2323Z 307DEG 35KT 3827 10465

kam
Special weather statement, Jun 25, 6:25 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Pueblo CO
625 PM MDT SUN JUN 25 2017

COZ094-260115-
Eastern Las Animas County CO-
625 PM MDT SUN JUN 25 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY
UNTIL 715 PM MDT...

At 625 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Kim, or 38 miles northeast of Des Moines, moving
south at 5 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Las
Animas County.

A severe thunderstorm watch remains in effect until 1000 PM MDT for
southeastern Colorado.

LAT...LON 3711 10338 3717 10317 3700 10309 3700 10336
TIME...MOT...LOC 0025Z 341DEG 6KT 3708 10325

28

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 6:19 PM MDTSevere Thunderstorm WarningPUBLas Animas26 min
Jun 25, 6:25 PM MDTSpecial Weather StatementPUB50 min
Jun 25, 7:14 PM MDTSpecial Weather StatementPUBHuerfano31 min
Jun 25, 7:18 PM MDTSpecial Weather StatementPUB27 min
Jun 25, 7:27 PM MDTSpecial Weather StatementPUBEl Paso33 min
Jun 25, 8:45 PM MDTSpecial Weather StatementPUBHuerfano30 min
Jun 25, 9:15 PM MDTSpecial Weather StatementPUBHuerfano30 min
Jun 25, 9:44 PM MDTSpecial Weather StatementPUBHuerfano31 min
Jun 26, 2:52 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Fremont, Rio Grande, Saguache29 hr
Jun 26, 3:42 PM MDTSevere Thunderstorm WarningPUBKiowa48 min
Jun 26, 3:49 PM MDTSevere Thunderstorm WarningPUBBaca26 min
Jun 26, 4:19 PM MDTSpecial Weather StatementPUBBaca41 min
Jun 26, 4:25 PM MDTSevere Thunderstorm WarningPUBBaca35 min
Jun 26, 4:27 PM MDTFlash Flood WarningPUBCuster, Pueblo3 hr
Jun 26, 4:32 PM MDTSpecial Weather StatementPUBKiowa43 min
Jun 26, 4:35 PM MDTSpecial Weather StatementPUBAlamosa40 min
Jun 26, 4:59 PM MDTSevere Thunderstorm WarningPUBBaca31 min
Jun 26, 5:08 PM MDTSpecial Weather StatementPUBFremont52 min
Jun 26, 5:09 PM MDTSpecial Weather StatementPUBTeller51 min
Jun 26, 5:14 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont26 min
Jun 26, 5:15 PM MDTSevere Thunderstorm WarningPUBFremont, Pueblo30 min
Jun 26, 5:18 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa23 min
Jun 26, 5:40 PM MDTSevere Thunderstorm WarningPUBBaca35 min
Jun 26, 5:49 PM MDTAreal Flood AdvisoryPUBFremont, Pueblo116 min
Jun 26, 5:54 PM MDTSpecial Weather StatementPUBPueblo36 min
Jun 26, 5:56 PM MDTSevere Thunderstorm WarningPUBPueblo34 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.